Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2005, 12:15 AM MDT for Dewey County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2005, 12:15 AM MDT (06:15 UTC)
- Expired
- Jun 29, 2005, 1:00 AM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 173 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 9:45 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 290615 SVRABR SDC041-290700- /O.NEW.KABR.SV.W.0091.050629T0615Z-050629T0700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1215 AM MDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 100 AM MDT * AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF WHITE HORSE..MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE HORSE AROUND 1230 AM MDT PROMISE AROUND 1255 AM MDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4516 10110 4503 10089 4527 10050 4547 10088 $$ HINTZ
2 follow-up statements
000
WWUS53 KABR 290638
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
137 AM CDT WED JUN 29 2005
SDC041-290700-
/O.CON.KABR.SV.W.0091.000000T0000Z-050629T0700Z/
DEWEY SD-
1237 AM MDT WED JUN 29 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DEWEY COUNTY UNTIL 100
AM MDT...
AT 1231 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 10 MILES NORTHWEST OF SUTTON BAY REC AREA...OR
26 MILES WEST OF GETTYSBURG...AND MOVING NORTHEAST AT 25 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN DEWEY COUNTY.
LAT...LON 4497 10081 4481 10052 4482 10051 4509 10034
4515 10051
$$
HINTZ000
WWUS53 KABR 290659
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
159 AM CDT WED JUN 29 2005
SDC041-290709-
/O.EXP.KABR.SV.W.0091.000000T0000Z-050629T0700Z/
DEWEY SD-
1259 AM MDT WED JUN 29 2005
...THE SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY HAS BEEN ALLOWED
TO EXPIRE...
AT 1256 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4497 10081 4481 10052 4482 10051 4509 10034
4515 10051
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:20 PM MDT, 9 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 2:20 PM MDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT TUE JUN 28 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT THE MAIN FORECAST CHALLENGE IS CONVECTION CHANCES TONIGHT WITH THE SPC FORECAST MODERATE RISK AREA. DESTABILIZATION HAS BEEN SLOW TODAY DUE TO THE SLOW PROGRESSION AND DIMINISHMENT OF CLOUD COVER OVER THE REGION. A WARM FRONT CURRENTLY EXTENDS FROM JUST NORTH OF WATERTOWN TO PIERRE TO WEST CENTRAL SOUTH DAKOTA AND HAS BEEN MAKING A GRADUAL PUSH TO THE NORTH ALL DAY. LOTS OF HEATING TO THE SOUTH OF IT AND DEWPOINTS NOW IN THE UPPER 60S TO AROUND 70 DEGREES IN SOUTHEASTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A PRETTY GOOD DRY LINE SOMEWHERE BETWEEN RAPID CITY AND GILLETTE ALONG WITH WHAT APPEARS TO BE SOME LEFT OVER BOUNDARIES FROM LAST NIGHTS STORMS OVER NORTHERN NEBRASKA. EXPECT ANY OF THESE FEATURES COULD BE WHERE INITIATION WILL OCCUR. THERE ARE LOTS OF FACTORS TO INDICATE STORMS WILL BECOME SEVERE QUICKLY ONCE THEY DEVELOP...WITH THE POTENTIAL FOR LARGE HAIL...GUSTY WINDS AND TORNADOES. A DECENT SHORTWAVE WILL APPROACH THE AREA FROM A TROUGH CURRENTLY OVER IDAHO. 0-6 KM SHEAR IS FORECAST TO BE OVER 40 KTS AND 0-1 KM SHEAR IS FORECAST AROUND 25 KTS...WITH FORECAST CAPES TO BE IN THE 3500-4500 J/KG RANGE BY THIS EVENING. THE BIGGEST LIMITING FACTORS RIGHT NOW ARE THE HIGH LFC HEIGHTS OFF OF AREA 18Z SOUNDINGS. WILL GO WITH A CHANCE OF TRW+ MOVING INTO THE WESTERN CWA AFTER 23Z...THEN SPREADING TO THE EASTERN CWA AFTER 02Z. WILL HAVE TO WATCH THIS TIMING CLOSELY FOR POSSIBLE MODIFICATIONS. THE SLOW MOVING SURFACE LOW WILL JUST REACH THE EASTERN DAKOTAS BY 18Z WEDNESDAY...THEN MOVES TO MINNESOTA BY WEDNESDAY EVENING. WILL KEEP THE CHANCE OF TRW GOING TONIGHT AND THROUGH THE DAY WEDNESDAY FOR THIS REASON. UPPER LEVEL AND SURFACE RIDGING BEGIN TO APPROACH FROM THE WEST ON THURSDAY...PUSHING OVER THE NORTHERN PLAINS BY THURSDAY NIGHT. A TROUGH BEGINS TO DIG DOWN THE EXTREME WESTERN HIGH PLAINS ON FRIDAY...BUT REMAINS FAR ENOUGH WEST TO NOT BE A FACTOR IN FRIDAYS WEATHER OVER THE EASTERN PART OF THE STATE. THEREFORE...EXPECT THURSDAY AND FRIDAY TO BE DRY. TEMPERATURES ON WEDNESDAY WILL LIKELY BE AFFECTED BY THE CLOUDS AND POTENTIAL FOR RAIN...BUT FOR THE MOST PART EXPECT TEMPS AROUND NORMAL THURSDAY AND FRIDAY. .LONG TERM...SATURDAY THROUGH TUESDAY SATURDAY STARTS UNDER WEAK RIDGING WITH APPROACHING UPPER TROUGH FROM THE WEST. EXTREME INSTABILITY DEVELOPS SATURDAY AFTERNOON OVER THE EASTERN HALF OF SOUTH DAKOTA WITH LOW LEVEL MOISTURE ADVECTION AND COOLING ALOFT WITH APPROACHING SHORT WAVE TROUGH. 12Z GFS80 NOW SHOWING SBCAPE VALUES IN EXCESS OF 6000 J/KG AND LIS OF -9 OVER SOME LOCATIONS IN EASTERN SOUTH DAKOTA. ATMOSPHERE IS MARGINALLY CAPPED WITH H7 TEMPERATURES AT +10-12C...HOWEVER SURFACE HEATING AND THE DEVELOPING LOW LEVEL JET SHOULD OVERCOME THE WEAK CAP. POPS RAISED IN THE EASTERN CWA FOR SATURDAY NIGHT AS LOW LEVEL JET INCREASES. SURFACE TROUGH REMAINS JUST SOUTH AND EAST OF CWA SUNDAY SO TIMING FOR PRECIP WAS LEFT ALONE. THE CWA REMAINS UNDER ZONAL TO SOUTHWEST FLOW FOR MONDAY AND TUESDAY. WEAK SHORT WAVES MOVE THROUGH HOWEVER MODELS HAVE NOT LATCHED ON TO ANY ONE SOLUTION AT THIS TIME. MONDAY AND TUESDAY WERE KEPT DRY FOR NOW BUT MAY NEED POPS BROUGHT IN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && PARKIN/LILES
Hazardous weather outlook, Jun 28, 4:23 AM MDT, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 523 AM CDT TUE JUN 28 2005 SDZ003>005-009-010-015>017-033>037-045-048-051-291021- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- 523 AM CDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON WEDNESDAY. ALTHOUGH AN ISOLATED SEVERE STORM WILL BE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING. MNZ039-046-SDZ006>008-011-018>023-291021- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- 523 AM CDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA TONIGHT. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES WILL ALSO BE POSSIBLE WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED DURING THE DAY ON WEDNESDAY. SEVERE STORMS WILL BE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. KNUTSVIG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:15 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 62 min |
| Jun 29, 3:24 AM MDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| Jun 29, 6:21 AM MDT | Severe Thunderstorm Warning | ABR | Spink | 24 min |
| Jun 29, 7:44 AM MDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 48 min |
| Jun 29, 8:13 AM MDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 29, 11:50 AM MDT | Severe Thunderstorm Warning | ABR | Faulk | 55 min |
| Jun 29, 12:10 PM MDT | Tornado Warning | ABR | Faulk, Spink | 35 min |
| Jun 29, 12:20 PM MDT | Tornado Warning | ABR | Brown | 55 min |
| Jun 29, 1:14 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 46 min |
| Jun 29, 1:15 PM MDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 6 hr |
| Jun 29, 1:22 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 23 min |
| Jun 29, 1:59 PM MDT | Severe Thunderstorm Warning | ABR | Marshall | 31 min |
| Jun 29, 2:06 PM MDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 29, 2:20 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 40 min |
| Jun 29, 2:28 PM MDT | Severe Thunderstorm Warning | ABR | Roberts | 17 min |
| Jun 29, 2:45 PM MDT | Severe Thunderstorm Warning | ABR | Roberts | 60 min |
| Jun 29, 2:56 PM MDT | Severe Thunderstorm Warning | ABR | Grant | 34 min |
| Jun 29, 3:12 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 17 min |
| Jun 29, 4:23 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day | 37 min |
| Jun 29, 4:58 PM MDT | Severe Thunderstorm Warning | ABR | Marshall | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.